Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 141, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 11, 2002, 6:53 PM CDT for Atchison County, Holt County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2002, 6:53 PM CDT (23:53 UTC)
- Expired
- May 11, 2002, 8:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Atchison County, MO, Holt County, MO
The radar
The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 679 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 112353
SVRMCI
MOC005-087-120100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI
HOLT COUNTY IN NORTHWEST MISSOURI
* UNTIL 800 PM CDT
* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHUBERT...OR 11 MILES NORTHWEST OF FALLS CITY...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORNING...ROCKPORT BY 705 PM CDT.
CRAIG...BIG LAKE...FORTESCUE BY 710 PM CDT.
FAIRFAX...TARKIO BY 715 PM CDT.
MOUND CITY...FOREST CITY...OREGON BY 720 PM CDT.
NEW POINT BY 730 PM CDT.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4038 9561 4011 9540 4005 9538 4001 9533
3991 9502 4024 9513 4027 9521 4056 9525
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:57 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 11, 3:57 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 357 PM CDT SAT MAY 11 2002 MAIN FCST CONCERN AT THIS TIME IS PRECIP INTENSITY TONIGHT THROUGH SUNDAY. CLEARING AHEAD OF SFC FRONT LOCATED ACROSS CENTRAL KANSAS...HAS ALLOWED TEMPS TO REACH INTO THE 80S ACROSS THAT AREA...LEADING TO RAPID DESTABOLIZATION AND STRONG TO SEVERE TSRA. CLOUDS HAVE BEEN SLOW TO DISSIPATE DUE TO HIGH THETA-E AIR OVER MY FCST AREA...HOLDING TEMPS DOWN SOME. HOWEVER ANY BREAK IN THE CLOUDS HAS ALLOWED RAPID WARMING. SEVERAL PIECES OF ENERGY HAVE BEEN MOVING ACROSS THE REGION TODAY...CONTINUING TO PRODUCE SCATTERED TSRA ACROSS NORTHERN MO. A MORE SIGNIFICANT VORT LOBE IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT. UPPER LEVEL DIFFLUENCE INCREASES OVERNIGHT AS WELL. SFC FRONT DOESNT MAKE IT TO MO UNTIL LATE THIS EVENING. DONT EXPECT IT TO MOVE THROUGH CEN MO UNTIL SUN MORNING. SFC BASED LI/S ARE IN THE -2 TO -4 RANGE. SFC BASED CAPES ARE GENERALLY 1000-2000J/KG. EXPECT CURRENT TSRA OVER EXTREME EAST CEN KS/WEST CEN MO TO NOT REACH SEVERE LEVELS DUE TO SOMEWHAT LIMITED HEATING. HOWEVER EXPECT SEVERE POTENTIAL TO INCREASE AS FRONT APPROACHES. WITH THE EXCEPTION OF ALONG THE SFC FRONT...EXPECT MAINLY HIGH WINDS AND HAIL. HEAVY RAIN IS ALSO EXPECTED. PRECIPITABLE WATER IS AROUND 1.25-1.5. WITH MAIN UPPER LOW NOT MOVING ACROSS UNTIL SUN NIGHT...FRONT SHOULD SLOW OR STALL OVER CEN MO. WILL EXTEND FLOOD WATCH UNTIL NOON SUNDAY. PRECIP SHOULD BE TAPERING OFF BY LATE AFTERNOON/EVENING SUNDAY. MODELS CONTINUE TO INDICATED NEXT CHC OF RAIN WILL BE THURSDAY PROBABLY LATE...CONTINUING UNTIL SATURDAY. SHOULD SEE A GOOD WARMUP BY WED. EXPECT SOME MODERATION IN TEMPS THU-SAT WITH ABUNDANT CLOUD COVER AND SCATTERED TSRA IN AREA. NRR 336 AM... MAIN FORECAST CONCERN IS WITH PRECIPITATION THIS MORNING AND AGAIN TONIGHT. WILL LEAN TOWARD ETA SOLUTION...THOUGH HOPE ITS QPF FIELDS FOR TONIGHT ARE OVERDONE...SINCE IT IS SHOWING IN EXCESS OF 2 INCHES...WITH 06Z MESO ETA EVEN HIGHER. THIS MORNING...WARM FRONT LIFTING THROUGH AREA. THETA E ADVECTION OVER TOP OF THIS BOUNDARY HAS SET OFF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. FORTUNATELY...THESE WILL BE LIFTING NORTH THIS MORNING AS WARM FRONT LIFTS NORTH INTO IOWA. CWA WILL BE IN WARM SECTOR TODAY...WITH PLENTY OF MOISTURE BEING PUMPED NORTHWARD. SURFACE DEWPOINTS BY AFTERNOON SHOULD BE IN THE 60S...AND PRECIPITABLE WATER BY EVENING IN EXCESS OF AN INCH AN A HALF IN THE FORECAST AREA. THIS WILL SET THE STAGE FOR VERY HEAVY RAINFALL TONIGHT AS COLD FRONT MOVES INTO AREA AT THE SAME TIME A WEAKER UPPER LEVEL WAVE MOVES THROUGH. THIS SHOULD LEAD TO MCS DEVELOPMENT. OUTFLOW FROM THIS CONVECTION OVERNIGHT SHOULD HELP PUSH FRONT TO JUST SOUTH OF FORECAST AREA BY SUNDAY MORNING. STRONGER SHORT WAVE THEN APPROACHES. PREFER THE MORE SOUTHERN TRACK OF THE ETA VORT MAX...GIVEN THE INFLUENCE OF A NORTHERN STREAM SHORT WAVE. THUS THINK FOR SUNDAY/SUNDAY NIGHT TIMEFRAME...THE HEAVIER RAIN SHOULD STAY SOUTH OF FORECAST AREA. WILL GO WITH A FLOOD WATCH FOR TONIGHT. GROUND ALREADY PRETTY SATURATED THROUGHOUT FORECAST AREA...ESPECIALLY AREAS SOUTH OF MISSOURI RIVER...SO EVEN IF SOUTHERN PART OF CWA DOES NOT GET EXTREMELY HEAVY RAIN...EVEN MODERATE RAIN MAY CAUSE PROBLEMS. THANKS TO SURROUNDING OFFICES FOR COORDINATION. NOT MUCH CHANGES TO LONGER RANGE PERIODS. LOOKS DRY THROUGH AT LEAST MID WEEK AS RIDGING BUILDS IN. PC .EAX... KS...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL NOON SUNDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL NOON SUNDAY FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0 43>046...MOZ053>054.
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.